Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

July 28, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2022, 4:00 PM PDT for Lincoln County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 4:00 PM PDT (23:00 UTC)
Expired
Jul 28, 2022, 4:45 PM PDT
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS55 KVEF 282300
SVRVEF
NVC017-282345-
/O.NEW.KVEF.SV.W.0013.220728T2300Z-220728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
400 PM PDT Thu Jul 28 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in south central Nevada...

* Until 445 PM PDT.

* At 400 PM PDT, a severe thunderstorm was located near Panaca, or 10
  miles northeast of Caliente, moving southwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Caliente, Ursine, Pioche, Horsethief Gulch Campground, Kershaw-Ryan
  Campground, Eagle Valley, Meadow Valley Campground, Panaca, Echo
  Canyon State Park and Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3756 11406 3753 11470 3800 11458 3805 11405
TIME...MOT...LOC 2300Z 023DEG 28KT 3774 11443 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ASG
2 follow-up statements
855 
WWUS55 KVEF 282332
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
432 PM PDT Thu Jul 28 2022

NVC017-282345-
/O.CON.KVEF.SV.W.0013.000000T0000Z-220728T2345Z/
Lincoln NV-
432 PM PDT Thu Jul 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

At 432 PM PDT, a severe thunderstorm was located near Cabin Pines
Campground, or 7 miles south of Caliente, moving southwest at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Caliente, Panaca and Kershaw-Ryan Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3756 11406 3753 11470 3780 11460 3781 11410
TIME...MOT...LOC 2332Z 023DEG 28KT 3751 11455 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
810 
WWUS55 KVEF 282342
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
442 PM PDT Thu Jul 28 2022

NVC017-282352-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-220728T2345Z/
Lincoln NV-
442 PM PDT Thu Jul 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 445 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3756 11406 3753 11470 3780 11460 3781 11410
TIME...MOT...LOC 2342Z 023DEG 28KT 3750 11456 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:59 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 28, 1:59 PM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
159 PM PDT Thu Jul 28 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into next week. Heavy rain and flash
flooding are the primary concerns, but the potential of stronger
winds exists as well. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.SHORT TERM...Through Friday night.

The overall pattern will remain similar through Friday night which
will favor a flash flood threat over northwest Arizona and more of a
hybrid heavy rain/strong thunderstorm wind threat over southern
Nevada and eastern San Bernardino County. Our forecast area will
remain between an inverted trough over Arizona and a closed high
centered over northern California and northern Nevada. Clockwise
rotation around the high will converge with the leading edge of the
inverted trough resulting in a persistent steering flow from
northeast to southwest. In addition,  Any thunderstorms which
develop will propagate toward the southwest. Mostly clear skies have
allowed surface heating to get underway across south central Nye and
part of northwest Arizona. Precipitable water values over 1.5 inches
and surface dewpoints in the lower to mid 60s remain in place over
most of Clark, eastern San Bernardino and Mohave counties which
corresponds to the areas with highest instability indicated by
surface based CAPE values of 1000-2000 J/kg. As thunderstorms and
associated outflow move into this environment later this afternoon
and evening, they will have plenty of moisture and instability to
fuel additional thunderstorms as outflow boundaries provide the main
source of lift. Convection will gradually dissipate later this
evening and overnight. Given that the setup will be similar Friday,
we should see a repeat of general trends observed this afternoon and
evening. However, at least a few high models res indicate more
extensive thunderstorm development across south central Nevada and
southwest Utah Friday afternoon then pushing into southern Nevada
late Friday afternoon and evening.

.LONG TERM...Saturday through Thursday.

A gradual change in the upper level features will lead to an
expansion of thunderstorm chances across Inyo and and western San
Bernardino counties Saturday then especially Sunday and Monday. This
is due to the high over northern Nevada migrating over Utah and
opening the door for broad southeast flow to bring moisture over the
aforementioned area A general expectation of isolated to scattered
afternoon thunderstorms is a decent bet with s. This moist southeast
flow then should stay in place through Tuesday and possibly through
Thursday, though the NBM indicates a general decrease in PoPs from
west to east Wednesday and Thursday. There does not appear to be any
main moisture scouring feature at play, so that could change
somewhat over the next few days. Temperatures will continue to run a
little below normal for most of the region with the considerable
moisture remaining in place.
&&

.AVIATION...For Harry Reid...East to southeast winds through the
afternoon with speeds generally below 10kts, but isolated
thunderstorms over the higher terrain south and west of the field
could briefly cause a few higher erratic gusts this afternoon.  The
latest model guidance continues to indicate that another round of
storms could affect the terminal this evening. Confidence of this
event is a bit lower than yesterday and it's possible that the main
area of convection could pass farther east over eastern Clark
County. However, even if the storms do stay farther to the east,
gusty outflow winds are still a possibility. Light and variable
winds are expected to develop once again overnight into Friday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are forecast at most regional TAF sites
once again today.  Scattered convection is once again likely over
the eastern half of the region through this afternoon, but most
concentrated across Mohave County this afternoon and evening, and
this activity can cause gusty and erratic outflows. There are also
indications that a more organized area of convection may move across
southern Nevada and northern Arizona this evening. Light and
variable winds are expected to develop at all area terminals
overnight into Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:19 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr
Jul 27, 6:09 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 27, 6:12 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln48 min
Jul 27, 6:57 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 27, 7:19 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 27, 7:38 PM PDTSevere Thunderstorm WarningVEFClark52 min
Jul 27, 7:41 PM PDTSevere Thunderstorm WarningVEFClark79 min
Jul 27, 9:01 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 28, 4:46 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 28, 4:53 PM PDTSevere Thunderstorm WarningVEFNye52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.